MAUDE Adverse Event Report: OSTEOMED OSTEOPOWER; RECIPROCATING SAW, QUICK RELEASE

OSTEOMED OSTEOPOWER; RECIPROCATING SAW, QUICK RELEASE
Catalog Number 450-0241
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Abrasion (1689); Burn(s) (1757); Burn, Thermal (2530)
Date of Event 09/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A quick connect reciprocating saw, p/n 450-0241, and photos of the abrasion to the patient were supplied to osteomed.The description of the event as relayed in the complaint indicated that the surgeon was at fault, "user error", in allowing the collet of the saw become damaged by hitting another instrument.Afterwards, the surgeon allowed the running reciprocating saws' collet to touch the lower lip of the patient causing the abrasion.Review of the dhr did not identify any non-conformances associated with lot release.A two-year review did not identify any capas related to this instrument.A two-year review of the ncr database only found one, ncr 2018-0022 which was unrelated, it dealt with a finish on the housing that did not match earlier housings.This is the only complaint for this issue, "skin abrasion by contact with reciprocating collet", discovered in a two-year review of the complaint database.The quick connect reciprocating saw, p/n 450-0241, is a part of the osteopower 2 and 2i system.The osteopower risk document covers the risk of patient harm due to user error where the surgeon allows the moving collet to touch the patients' skin during the procedure is not currently in the fmea.This would have a high severity rating.A change notification has been created to add this risk to the fmea.The osteopower instructions for use (ifu) is p/n 030-1106, revision ae.In the cutting accessories section it states, "the surgeon should be thoroughly familiar with the proper operations of the powered surgical instruments and accessories prior to use." this issue will be monitored through routine trending.
 
Event or Problem Description
On (b)(6) 2019, the distributor contacted osteomed concerning an adverse event.Per the complaint, the reciprocating saw burned/caused abrasion on patient's lip/face.The quick detach black collar rubbed (possibly an instrument) and started to disintegrate leaving rough edges which then caused the injury during orthognathic surgery.

Brand Name
OSTEOPOWER
Common Device Name
RECIPROCATING SAW, QUICK RELEASE
Manufacturer (Section D)
OSTEOMED
3885 arapaho road
addison TX 75001
MDR Report Key9119485
Report Number2027754-2019-00014
Device Sequence Number560438
Product Code KMW
UDI-Device Identifier00845694037167
UDI-Public00845694037167
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K971692
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number450-0241
Device Lot Number1014710
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 09/20/2019
Supplement Date Received by Manufacturer09/20/2019
Initial Report FDA Received Date09/25/2019
Supplement Report FDA Received Date12/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age19 YR
Patient Weight89